Trichoscopy of Steroid Atrophy: Visualization of the Bulbs

Corticosteroids have been studied since the 1940s. When used properly, they can be among the most powerful tools we have to rapidly shut down inflammation. Long term use is associated with increasing potential for side effects.


Thinning of the skin is a potential side effect of topical steroids. The scalp tends to be thick in most areas so the chances for thinning are less than other areas of the body. Nevertheless, it can occur. In 2017, Pirmez reported the findings of steroid scalp atrophy in 8 patients. Prominent blood vessels were seen in 92 % of patients. Visualization of the hair bulbs was found in 20% of patients. Sometimes ivory colored were seen and these corresponded to the actual steroid accumulation under the skin.

Trichoscopic image of the scalp showing visualization of the bulbs - a potential sign of atrophy

Trichoscopic image of the scalp showing visualization of the bulbs - a potential sign of atrophy


In this photo above, I shown a trichoscopic image of a patient I recently saw with early steroid induced atrophy. Prominent blood vessels are seen and they are in the early stages of trying to form a network. The arrow points to a hair bulb seen under the skin (ie the phenomenon of “visualization of the hair bulbs”). Steroid atrophy is important to identify in order to know when one must reduce dosing and switch to other non steroid type treatments. This patient is worried about starting systemic treatments (pills, etc) for a resistant scarring alopecia and was excessively using topical steroids.


Reference


Pirmez et al. Trichoscopy of steroid induced atrophy. Skin Appendage Disorders 2017.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->